Pennsylvania, 2007

Winter Storm in Pennsylvania, December 13, 2007

December 13, 2007 · NWS CTP · 12 events in 12 counties and zones

A significant winter storm affected much of Central Pennsylvania on December 13th, producing a wintry mix of snow, sleet and freezing rain. Moderate to heavy snow fell across the North Central Mountains north and east of Interstate 80 and Route 219.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A significant winter storm affected much of Central Pennsylvania on December 13th, producing a wintry mix of snow, sleet and freezing rain. Moderate to heavy snow fell across the North Central Mountains north and east of Interstate 80 and Route 219. Further south across the Central Mountains, snow mixed with sleet and freezing rain. Freezing rain was the dominant precipitation type from the Laurel Highlands eastward into the Susquehanna Valley with over a quarter inch of ice build up on trees and wires.

The storm resulted in a wide range of of emergencies including several vehicle accidents, road closures, and downed utility lines. The downed lines lead to sporadic power outages statewide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 13, 3:47 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Dec 13, 3:47 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
347 AM EST THU DEC 13 2007

.SYNOPSIS...
MIXED BAG TODAY AS STRONG WAVE ROLLS UP THE PERSISTENT FRONT JUST
TO OUR SOUTH. BRIEF LULL FRIDAY...BUT NEXT STORM LOOKS LIKE A
NOR-EASTER AND SHOULD IMPACT THE AREA WITH HEAVY SNOW SAT-SUN.
COLD HIGH PRESSURE SETTLES IN FOR THE FIRST PART OF NEXT WEEK.
TEMPS MAY REBOUND A BIT BY MID WEEK.

&&

.NEAR TERM /UNTIL 11 AM THIS MORNING/...
RADAR DEPICTS THE PRECIP CLOSING IN ON US FROM ALOFT AND FROM THE
WEST. SFC OBS INDICATE THAT...AT 08Z...LITTLE PRECIP WAS MAKING
THE GROUND EAST OF OH/KY. BUT IT SHOULD MOISTEN UP RATHER QUICKLY
ALOFT...AND START AS A MIX OF SLEET AND SNOW IN OUR SW AND MAYBE
CENTRAL COUNTIES BEFORE SUNRISE. IT WILL SPREAD N AND E THROUGH
THE MORNING...AND LOOKS COLD ENOUGH ON MDL SOUNDINGS TO GENERATE
ALL SNOW IN THE NORTH. BUT...THE SN+IP WILL GO TO FZRA+IP IN THE
CENTRAL AND SOUTH THIS MORNING..THEN PERHAPS JUST OVER TO ALL FZRA
IN THE SOUTH.

WILL CHOOSE TO HOLD ALL WARNINGS AND ADVISORIES AS IS THIS
MORNING...AS NO REAL CHANGE IN THINKING HAS EMERGED. CHANGES FOR
LATER SHIFTS TO CONSIDER WOULD BE AN UPGRADE TO ICE STORM WARNING
IN THE SOUTH-CENTRAL IF THE FZRA TAKES OVER FROM THE SLEET
EARLIER/LASTS LONGER THAN EXPECTED. ALSO...WONDER IF THE FAR
EASTERN COS LIKE COLUMBIA/SCHUYLKILL MAY NEED AN UPGRADE TO A
HEAVY SNOW WARNING. LASTLY...WARREN/ELK/MCKEAN COS MAY STRUGGLE TO
GET UP TO WARNING SNOW AMOUNTS. AGAIN...NO CHANGES AT THIS
TIME...JUST POINTING OUT THE POSSIBILITIES.

&&

.SHORT TERM /11 AM THIS MORNING THROUGH 6 PM FRIDAY/...
SLEET WILL CONTINUE TO PUSH MORE N AND E THROUGH THE DAY...AND
FZRA WILL BE ON IT/S HEELS...BUT NOT EXTEND TOO FAR NORTH OF FIG-
UNV-IPT THIS AFTN. JUDGING FROM THE SOUNDINGS AND PROFILES
AVAILABLE...THE RUC APPEARS TOO WARM AND THE NAM TOO COLD ON THE
WHOLE. WILL GO MORE WITH GFS SOUNDINGS FOR P-TYPE CONSIDERATIONS.
THIS ALSO KEEPS CONTINUITY AS STRONG AS POSSIBLE.

SNOW ACCUMS IN THE N WILL MOST LIKELY BE 5-6 INCHES...WITH 5-8 IN
THE NE. SLEET AND SOME FZRA WILL KEEP ACCUMS LOWER IN THE ADVISORY
AREA ALONG AND SOUTH OF I-80...BUT MAKE FOR A MESSIER DAY AND MORE
CHALLENGES FOR THE ROAD CREWS AS WELL. THE LOWER TWO TIERS OF
COUNTIES WILL HAVE THE BIGGEST THREAT FOR FZRA AND ICE ACCRETIONS
OF GREATER THAN 0.25 INCHES.

TEMPS MAY FALL SLOWLY OR STAY STEADY IN THE LOWER 30S IN THE FAR
LOWER SUSQ VALLEY...ESPECIALLY RIGHT ALONG THE MASON-DIXON
LINE...WHERE IT IS MOST PROBABLE THAT THE PRECIP COULD BE MAINLY
RAIN WITH POCKETS OF FZRA AND SLEET. BUT...WILL CONTINUE THE
ADVISORY AS ONLY TRACE AMOUNTS OF ICE ARE THE THRESHOLD FOR AN
ADVSRY. QPF FOR THIS EVENT LOOKS TO BE ON THE ORDER OF 0.5 TO
0.75 INCHES...ALMOST AREA WIDE. IT WILL BE THE MIX OF PCPN TYPES
THAT WILL MAKE THE DIFFERENCE IN HOW BIG AN IMPACT EACH AREA WILL
HAVE.

PCPN SHOULD TAPER OFF THIS EVENING AND BE ALMOST GONE BY MIDNIGHT.
SCT SHSN ARE POSSIBLE IN THE NW ON FRI...AND SCT FLURRIES MAY
SPILL INTO UNV/AOO/IPT. SO...IT SHOULD BE A FAIRLY NORMAL DEC DAY
WITH MORE CLOUDS NW AND LESS SE AND MAX TEMPS VERY NEARLY
CLIMATOLOGY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
FRIDAY NIGHT AND EARLY SATURDAY SEEMS PRETTY NORMAL WITH A WEAK
SECONDARY COLD FRONT FRIDAY NIGHT THAT COULD ENHANCE SHSN IN THE
NW. A 1032MB AREA OF HIGH PRESSURE WILL THEN SLIDE EAST FROM THE
UPPER GLAKS TO PAUSE OVER NEW ENGLAND...AND WILL ACT A SOURCE OF
COLD AIR FOR THE NEXT STORM.

THAT NEXT STORM IS FORECAST TO OCCUR OVER THE WEEKEND IS ALMOST
CERTAINLY THE BIGGEST/BADDEST THING WE/VE SEEN THIS WINTER AND
HAS SIGNIFICANT /SNOW/ POTENTIAL. THIS SHOULD BE A STORM OF NOTE -
STARTING ON SATURDAY AND LASTING INTO EARLY SUNDAY. LOOKING AT THE
ZONAL PATTERN THEREAFTER AND THE RATHER PERSISTENT CPC LONG RANGE
FORECASTS OF ABOVE NORMAL TEMPS FOR JAN/FEB...IT MAY BE A RARE
EVENT FOR THIS PARTICULAR WINTER SEASON.

MED RANGE GUIDANCE...AND THE FIRST PEEKS AT SREF FORECASTS AT
84-87 HRS...ALL DEPICT A MAJOR STORM COMING OUT OF THE DEEP
SOUTH...RIGHT UP THE EAST COAST WITH SECONDARY COASTAL DEVELOPMENT
LEADING TO THE POTENTIAL - DARE I SAY CERTAINTY - TO PRODUCE
SIGNIFICANT SNOWS FOR CENTRAL PA. WILL CONTINUE THE UPWARD TREND
IN POPS FOR SAT NIGHT AND GO NEARLY 100 PCT. LOOKING AT THE
SYNOPTIC SET UP...A MAJORITY OF THE PCPN - IF NOT ALL OF IT -
SHOULD BE IN THE FORM OF SNOW. MREF PLUMES SUGGEST A MAJORITY OF
SNOW BUT POSSIBLE SNOW/ICE/RAIN MIX ACROSS THE SOUTHEAST. KEPT
THAT WORDING IN OVER ABOUT THE SERN QUARTER OF THE CWA. ONLY
VISIBLE LIMITING FACTOR AT THIS POINT...ASIDE FROM A CHANGE IN
TRACK TO SIG VARY PCPN TYPE...IS THE SPEED OF THE SYSTEM. ITS
RELATIVELY FAST PROGRESS ACROSS THE REGION COULD LIMIT PCPN
AMOUNTS.

THE STORM SHOULD BE OVER WITH ON SUNDAY SOMETIME...MAYBE BEFORE
NOON...MAYBE NOT. HAVE PAINTED HIGHER POPS IN FOR SUN MORNING
VERSUS SUN AFTN.

WRAP AROUND AND THEN NW FLOW WILL KEEP CHC POPS IN THE NW FOR
MONDAY THEN FAIRLY DRY FOR TUESDAY AND WEDNESDAY WITH BELOW NORMAL
TEMPS AS EXPANSIVE ANTICYCLONE SETTLES OVER ERN NOAM.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
VFR CONDS WILL CONTINUE THROUGH MOST OF THE NIGHT...WITH SFC HIGH
EDGING SOUTHWARD FROM FROM QUEBEC. MID LEVEL CLOUDS ALREADY INTO
C PA...VAD WINDS SUGGEST BASES AROUND 13 THOUSAND.
VIS/CIGS WILL DETERIORATE BETWEEN 10 AND 12Z...AS A BROAD INFLUX
OF MOISTURE ALOFT /FROM THE SW/ OVERRUNS A NEAR TO SUB- FREEZING
AIRMASS ENTRENCHED AT THE SFC. THIS WILL SET THE STAGE FOR A
WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN OVERSPREADING THE
REGION FM SW TO NE. EXPECTING MORE SNOW/SLEET ACROSS THE NORTH
WITH BETTER CHCS FOR A PROLONGED PERIOD OF ICING OVR THE SOUTHERN
AIRFIELDS. BY THE MID TO LATE AFTN...PCPN MAY EVEN CHANGE OVER TO
PLAIN RAIN CLOSE TO THE PA/MD BORDER. THIS SYS QUICKLY SLIDES
ENEWD OFF THE NJ COAST TOMORROW NIGHT WITH WINTRY PCPN TAPERING
OFF AROUND 06Z FRI. SCT UPSLOPE -SHSN ARE PSBL ACROSS THE WRN/NRN
MTNS ON THE BACKSIDE OF THE DEPARTING SYS.

HIGH PRESSURE WILL POP IN FOR ANOTHER BRIEF VISIT AT THE END OF
THE WEEK/EARLY IN THE WEEKEND BEFORE ANOTHER...MORE POTENT STORM
TAKES AIM FOR THE WEEKEND. MDLS STILL SUGGESTING THE POTENTIAL FOR
A MAJOR EAST COAST WINTER STORM /ECWS/ FOR LATE SAT THRU SUNDAY
WITH VERY POOR FLYING CONDITIONS. IMPROVING CONDITIONS FOR MONDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR
PAZ004>006-010>012-037-041-042.
WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
PAZ017>019-024>028-045-046-049>053-056>059-063.
WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR PAZ033.
WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
PAZ034>036-064>066.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...DANGELO/GARTNER
AVIATION...MARTIN/RXR
Hazardous weather outlook, Dec 13, 5:10 AM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
510 AM EST THU DEC 13 2007

PAZ004>006-010>012-037-041-042-141015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
510 AM EST THU DEC 13 2007

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY SNOW IS POSSIBLE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ017>019-024>028-034>036-045-046-049>053-056>059-063>066-141015-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
510 AM EST THU DEC 13 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY SNOW IS POSSIBLE OVER THE MOUNTAINS AND A MIX OF
SNOW...SLEET AND FREEZING RAIN IS POSSIBLE AROUND HARRISBURG AND
LANCASTER FROM SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ033-141015-
SOMERSET-
510 AM EST THU DEC 13 2007

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY SNOW IS POSSIBLE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DANGELO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Adams

When
December 13, 6:00 AM EST to 4:00 PM EST
Where
Adams forecast zone
Reported by
Trained Spotter
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain fell across the Lower Susquehanna Valley. Spotters in Adams County reported approximately a quarter inch of ice build-up on trees, which were bent over nearly halfway toward the ground.

Winter Storm, Lancaster

When
December 13, 6:00 AM EST to 4:00 PM EST
Where
Lancaster forecast zone
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain lead to significant ice accretion across Lancaster County. A small plane slide off the runway at the Lancaster Airport in Manheim Township. One injury was reported. The aircraft incident was relayed via the Pennslvyana Emergency Management Agency (PEMA).

Winter Storm, Somerset

When
December 13, 6:00 AM EST to 4:00 PM EST
Where
Somerset forecast zone
Reported by
COOP Observer
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

A significant ice build-up was reported by the COOP observer at Laurel Summit, with nearly one-inch of ice accretion on trees and wires. The heavy coating of ice brought limbs down and uprooted a few small trees. Trained spotters in Somerset County also indicated moderate to heavy ice. There was some sleet at the onset, but the ice build-up was primarily due to a prolonged period of freezing rain.

Winter Storm, York

When
December 13, 6:00 AM EST to 4:00 PM EST
Where
York forecast zone
Reported by
Emergency Manager
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain resulted in significant ice accretions across York County. The ice produced very slick roads, which lead to several vehicle accidents. There were no injuries.

Winter Storm, Cambria

When
December 13, 9:00 AM EST to 6:00 PM EST
Where
Cambria forecast zone
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain fell across Cambria County, with significant ice accretions of over one-quarter inch on trees and wires. A vehicle accident closed State Route 36 in Allegheny Township. One injury was reported.

Winter Storm, Cumberland

When
December 13, 9:00 AM EST to 6:00 PM EST
Where
Cumberland forecast zone
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain lead to significant ice accretion across Cumberland County. The ice build-up lead to very slick roads which contributed to several vehicle accidents. One injury was reported.

Winter Storm, Cameron

When
December 13, 9:00 AM EST to 6:00 PM EST
Where
Cameron forecast zone
Reported by
COOP Observer
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

COOP observations from Emporium and Sinnemahoning indicated four to eight inches of snow and sleet fell across Cameron County.

Winter Storm, McKean

When
December 13, 9:00 AM EST to 6:00 PM EST
Where
McKean forecast zone
Reported by
COOP Observer
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

COOP observations from Kane, Bradford and Smethport indicated that four to eight inches of snow and sleet fell across McKean County.

Winter Storm, Northern Clinton

When
December 13, 9:00 AM EST to 6:00 PM EST
Where
Northern Clinton forecast zone
Reported by
Emergency Manager
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Snow and sleet accumulations ranged from four to eight inches across Northern Clinton County.

Winter Storm, Northern Lycoming

When
December 13, 9:00 AM EST to 6:00 PM EST
Where
Northern Lycoming forecast zone
Reported by
Emergency Manager
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Snow and sleet accumulations ranged from four to eight inches across Northern Lycoming County.

Winter Storm, Potter

When
December 13, 9:00 AM EST to 6:00 PM EST
Where
Potter forecast zone
Reported by
Department of Highways
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

The Pennsylvania Department of Transportation (PENNDOT) reported a widespread eight to ten inch snow and sleet accumulation across much of Potter County. COOP reports from Coudersport and Roulette were both in excess of six inches.

Winter Storm, Tioga

When
December 13, 9:00 AM EST to 6:00 PM EST
Where
Tioga forecast zone
Reported by
COOP Observer
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

The COOP observer in Wellsboro reported over seven inches of snow and sleet accumulation.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65864, 66090, 66258, 66261, 66085, 66087, 66089, 66091, 66254, 66255, 66256, 66259.